Wisconsin, 2020

Flash Flood and Hail in Wisconsin, July 8 to 9, 2020

July 8 to 9, 2020 · NWS DLH · 13 events in 4 counties and zones

A potent storm system brought multiple rounds of severe storms to the Northland starting during the early morning hours of the 8th. Very little in the way of severe weather was observed with this initial round of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A potent storm system brought multiple rounds of severe storms to the Northland starting during the early morning hours of the 8th. Very little in the way of severe weather was observed with this initial round of storms. A warm front then lifted across the region through the day, bringing a very moist and unstable airmass to the area. Storms begin firing during the afternoon hours ahead of a cold front bringing all modes of severe weather during the late afternoon and evening hours before transitioning to more of a low end hail and damaging wind threat through the overnight hours and into the morning of the 9th. Numerous reports of hail and wind damage were received along with some minor flash flooding due to heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 8, 5:38 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 8, 5:38 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
638 PM CDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 305 PM CDT Wed Jul 8 2020

Severe weather is the focus in the short term, especially from late
afternoon into late evening. Latest satellite imagery was showing
cumulus growing over the western half of the Northland and radar
shows a few showers/storms have formed. These are elevated given
that substantial MLCIN remains across most of the area. However, the
RAP shows the MLCIN diminishing by late afternoon as most of the
cloud from the earlier convection has diminished and strong heating
was occurring. The surface cold and warm fronts in addition to
the low level jet of 25 to 35 knots, an upper wave, and jet
streak will all contribute to forcing and sustenance of the
storms. We should see thunderstorms increase in both coverage and
intensity between late this afternoon and early evening over
northern Minnesota and this evening over northern Wisconsin. All
modes of severe weather will be possible including large hail to
golfball size, damaging wind to 70 mph , flash flooding, and a
tornado or two. Plenty of instability will be present with MLCAPE
forecast to increase to 1500-3500 J/KG, deep layer shear from 25
to 35 knots will be supportive, as will steep mid level lapse
rates, and high PWAT values from 1.6 to 2.0 inches. Storm mode
should start out with some discreet cells but most of the CAMs
show coverage will transition to clusters or lines. Low level
hodographs show decent veering and the longer storms can remain
discreet the better the chance for a possible tornado. In addition
to the tornado, hail, and wind threat will be very heavy rain.
Several strong thunderstorm complexes may track over the same
areas leading to heavy rainfall. We tossed the idea around for a
Flash Flood Watch but opted to not issue at this time. Much of the
Northland has seen below normal precipitation over the past week
and in some areas of northern Minnesota, the past few weeks. That
said, localized flash flooding will be possible late today into
tonight. The storms are expected to diminish but not end entirely
late tonight.

Another round of storms will be possible on Thursday as the front is
moving through the region slowly. The best chance for strong to
severe storms will be over parts of northern Wisconsin which will
remain ahead of the front and should recover from overnight
convection. Elsewhere, we have POPs as far west as eastern Minnesota
and the Arrowhead which remain just ahead of the front. Highs will
be in the eighties but dewpoints will be lower than today, except in
northern Wisconsin where mid sixties to around seventy will occur
again.

.LONG TERM...(Friday through Wednesday)
Issued at 305 PM CDT Wed Jul 8 2020

The extended period will feature a building ridge over the west that
will last into the weekend as the northern portion of the ridge
moves east. An upper low will then move east and push the ridge east
backing the upper winds to more southwest late in the period as
troughing takes over.

Friday will be dry and warm with weak ridging. Highs will range from
around eighty to the mid eighties in northern Wisconsin. Dewpoints
will be lower though and be in the fifties. There will be a few
chances for showers/storms over the weekend as a couple shortwaves
move through the region. However, coverage of the showers/storms do
not look to be particularly high. Highs will again be from 77 to 85
with dewpoints from the mid fifties to lower sixties for most areas.

A brief lull in precipitation chances will occur Sunday night into
Monday across most of the Northland then we have POPs again Tuesday
and Wednesday as the upper trough moves closer to the Northland.
Highs from Monday through Wednesday will be from 78 to 85 for most
areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 638 PM CDT Wed Jul 8 2020

The main issue for this evenings terminals will be thunderstorm
chances. Several areas of thunderstorms have been occurring this
afternoon and evening so far. A weak MCV was moving through
northeast Minnesota and was at least partially responsible for the
storms over the Iron Range and far northern Wisconsin. Further
west and south, a cold and warm front were aiding in causing
showers/storms. The airmass over the region is quite moist and
unstable making it relatively easy to form storms. We still think
an increase in both coverage and intensity to the storms will
occur over the next 1 to 2 hours. The strongest storms may
produce large hail, damaging wind, frequent lightning, very heavy
rain, and possibly a tornado. Most of the storms will occur
through the late evening hours but it's possible they may last
through much of the night in some form. Most of the guidance
agrees that coverage will decrease between 09-12Z. Some fog and
stratus will be possible later tonight and could reduce conditions
to IFR or LIFR. The cold front will still be over far eastern
Minnesota by early Thursday afternoon and more thunderstorms will
be possible along and ahead of it.

&&

.MARINE...
Issued at 305 PM CDT Wed Jul 8 2020

Winds tonight into Friday will be 15 knots or less, outside of any
thunderstorms. We expect thunderstorms to develop this afternoon
into this evening with several rounds expected to affect Lake
Superior. Some of the storms could be severe and produce wind gusts
greater than 50 knots, large hail, frequent lightning, and very
heavy rainfall. Storm coverage is expected to peak this evening then
decrease overnight. More storms will be possible on Thursday,
although coverage is expected to be more isolated or scattered. Wind
direction will be mainly easterly tonight then become more southerly
for most areas on Thursday shifting to west to southwest on
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  84  59  83 /  80  20  10   0
INL  62  83  58  79 /  10  10   0   0
BRD  65  84  59  84 /  80  10   0   0
HYR  65  85  60  84 /  60  40  20   0
ASX  65  87  62  86 /  80  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Jul 8, 2:45 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
345 PM CDT Wed Jul 8 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
345 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will increase in coverage and intensity late this
afternoon into the evening then decrease late tonight. Some of
the storms may be severe with damaging winds to around 70 mph,
large hail to golf ball size, an isolated tornado or two,
dangerous lightning, and heavy rain possibly leading to flash
flooding are all threats. Storms will move over the same areas
leading to very heavy rainfall in spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong to marginally severe over portions of north central
Wisconsin.

There will be periodic chances for more thunderstorms over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters will likely be needed yet this afternoon into the
evening over northern Minnesota and this evening over northwest
Wisconsin.

LSZ121-140>148-091030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
345 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are forecast to develop across
most of northeast Minnesota and northwest Wisconsin and push
across western Lake Superior late this afternoon and overnight.
Wind gusts in excess of 50 knots, large hail, frequent lightning,
and heavy rain are the primary threats with this activity.

In addition to the thunderstorm threat, fog will also be possible
and it could be dense at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of thunderstorms will linger into Thursday and a few may
be strong during the afternoon and evening hours.

There will be periodic chances for more thunderstorms over the
weekend.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 8, 2:33 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
333 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             1 N CLOQUET             46.74N 92.45W
07/08/2020  E0.25 INCH       CARLTON            MN   TRAINED SPOTTER

            SLIGHTLY LARGER THAN PEA-SIZED.

&&

WFU
Special weather statement, Jul 8, 2:43 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
343 PM CDT Wed Jul 8 2020

MNZ019-037-WIZ001-082115-
Central St. Louis-Carlton/South St. Louis-Douglas-
343 PM CDT Wed Jul 8 2020

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LOUIS...NORTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES...

At 342 PM CDT, thunderstorms were along a line extending from near
Brookston, to Proctor, and moving east at 30 mph.

Wind gusts up to 35 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

These storms will be near...
  Hermantown, Proctor and Oliver around 350 PM CDT.
  Duluth and Superior around 355 PM CDT.
  Wisconsin Point around 400 PM CDT.
  City of Rice Lake around 405 PM CDT.
  Boulder Lake and Island Lake around 405 PM CDT.

Other locations impacted by these storms include Grand Lake, Cody,
Park Point, Billings Park, Fredenberg, Gary New Duluth, Morgan Park,
Fish Lake, Lakeside-Lester Park and Shaw.

Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.

LAT...LON 4696 9275 4716 9229 4687 9187 4678 9203
      4675 9200 4673 9196 4673 9179 4675 9172
      4674 9169 4662 9224
TIME...MOT...LOC 2042Z 247DEG 26KT 4695 9257 4673 9219

PA
Local storm report, Jul 8, 2:48 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             2 NE WEST DULUTH        46.75N 92.15W
07/08/2020  E0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

WFU
Special weather statement, Jul 8, 4:46 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
546 PM CDT Wed Jul 8 2020

MNZ019-082300-
Central St. Louis-
546 PM CDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. LOUIS
COUNTY...

At 545 PM CDT, strong thunderstorms were along a line extending from
Gilbert, to near Cherry, and moving northeast at 30 mph.

Wind gusts up to 40 mph, half inch diameter hail, and frequent cloud
to ground lightning can be expected with these storms.

These storms will be near...
  Virginia and Gilbert around 550 PM CDT.
  Eveleth and Biwabik around 600 PM CDT.

Other locations impacted by these storms include Franklin, Iron
Junction, Leonidas, Mckinley, Kinney, Esquagama Lake and West Two
Rivers Reservoir.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4766 9241 4742 9227 4729 9277 4748 9285
TIME...MOT...LOC 2245Z 239DEG 26KT 4748 9247 4741 9277

PA
Local storm report, Jul 8, 5:08 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
608 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             VIRGINIA                47.50N 92.53W
07/08/2020  E0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            PENNY SIZED HAIL WAS OBSERVED FROM 5:55 PM
            TO 6 PM.

&&

WFU
Special weather statement, Jul 8, 5:49 PM CST, 1 minute before
Special Weather Statement
National Weather Service Duluth MN
649 PM CDT Wed Jul 8 2020

MNZ034-036-090000-
Crow Wing-South Aitkin-
649 PM CDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...

At 649 PM CDT, strong thunderstorms were along a line extending from
South Long Lake, to near Vineland, and moving northeast at 25 mph.

Wind gusts up to 45 mph, penny size hail, and frequent cloud to
ground lightning can be expected with these storms.

These storms will be near...
  Garrison around 655 PM CDT.

Other locations impacted by these storms include Pine Center,
Shephard and Camp Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4628 9421 4641 9392 4625 9355 4624 9359
      4624 9380 4619 9381 4615 9400 4616 9407
TIME...MOT...LOC 2349Z 232DEG 20KT 4627 9407 4622 9373

PA

The radar

The Duluth radar (KDLH), 51 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Hail, Douglas

When
July 8, 5:50 PM CST to 5:52 PM CST
Where
Douglas County, 3.53 mi NE of Bennett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.480, -91.790

Hail, Douglas

When
July 8, 6:00 PM CST to 6:02 PM CST
Where
Douglas County, 6.2 mi W of Solon Springs
Measured
1 in hail
Reported by
Public
Coordinates
46.350, -91.950

Hail, Douglas

When
July 8, 6:22 PM CST to 6:25 PM CST
Where
Douglas County, 0.69 mi S of Sauntry
Measured
0.88 in hail
Reported by
Public
Coordinates
46.360, -91.820

Hail, Bayfield

When
July 8, 6:45 PM CST to 6:48 PM CST
Where
Bayfield County, 3.35 mi SE of Iron River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.530, -91.380

Thunderstorm Wind, Bayfield

When
July 8, 7:30 PM CST to 7:31 PM CST
Where
Bayfield County, 3.36 mi NW of Namekagon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.260, -91.090

A 10 to 12 inch diameter birch tree was downed. The tree may not have been the healthiest as the leaves looked worse than they had in previous years.

Thunderstorm Wind, Bayfield

When
July 8, 9:00 PM CST to 9:02 PM CST
Where
Bayfield County, 5.21 mi W of Port Wing
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.770, -91.490

Photos were received showing multiple 20 to 30 inch diameter trees that were snapped along with a few spruce trees that were uprooted.

Thunderstorm Wind, Douglas

When
July 8, 9:00 PM CST to 9:01 PM CST
Where
Douglas County, 6.2 mi W of Solon Springs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.350, -91.950

Two trees 4 to 6 inches in diameter were blown down by the storm.

Thunderstorm Wind, Bayfield

When
July 8, 9:02 PM CST to 9:04 PM CST
Where
Bayfield County, 4.26 mi W of Port Wing
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.770, -91.470

Trees were downed onto the road along Highway 13 between Port Wing and the Bayfield/Douglas County Line.

Thunderstorm Wind, Iron

When
July 8, 9:02 PM CST to 9:04 PM CST
Where
Iron County, 0.48 mi E of Mercer
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.170, -90.060

A large tree 14 inches in diameter fell and took out power lines. The tree was removed by the local fire department.

Thunderstorm Wind, Iron

When
July 8, 9:05 PM CST to 9:06 PM CST
Where
Iron County, 1.46 mi SSE of Manitowish
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.110, -90.010

A 9 inch diameter healthy tree was downed by the storm.

Thunderstorm Wind, Bayfield

When
July 8, 9:13 PM CST to 9:15 PM CST
Where
Bayfield County, 3.61 mi WNW of Delta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.500, -91.340

Multiple trees were downed onto roads between Iron River and Delta, Wisconsin.

Thunderstorm Wind, Ashland

When
July 8, 9:39 PM CST
Where
Ashland County, Ashland Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.550, -90.920

A wind gust to 52 knots was recorded by the Ashland Airport ASOS.

Flash Flood, Bayfield

When
July 8, 10:10 PM CST to July 9, 2:00 AM CST
Where
Bayfield County, Iron River to 0.32 mi SSE of Iron River
Cause
Heavy Rain
Reported by
Public
Coordinates
46.570, -91.420

Multiple rounds of storms and heavy rainfall led to minor flash flooding with water over roads in Iron River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899466, 899467, 899468, 899469, 906509, 906510, 906511, 906512, 906513, 906514, 906515, 906516, 899465.